Every year thousands upon thousands of household pets are poisoned at home from lack of knowledge or just simple carelessness. Poison by human medication accounts for approximately 50% of the yearly pet poisoning.
Know the dangers of human medicine when it gets in the paws of your family pets. It can be a matter of life and death.
KEEPING YOUR PETS SAFE
To prevent your dog or cat from getting into your medications, always keep them safely out of reach and never administer a medication to your pet without first consulting with your veterinarian.
• Never leave loose pills in a plastic sandwich bag – the bags are too easy to chew into. Make sure all family members and guests do the same, keeping their medications out of reach.
• If you keep your medication in a pill box or weekly pill container, make sure to store the container in a cabinet, as your dog might think it’s a plastic chew toy.
• Never store your medications near your pet’s medications. Pet poison hotlines receive hundreds of calls every year from concerned pet owners who have inadvertently given their own medication to their pet.
• Hang up your purse or backpack. Curious pets will explore the contents of your bag and simply placing it up out of reach solves the problem.
Nearly 50 percent of all pet poisonings involve human drugs. Pets metabolize medications very differently from people. Even seemingly benign over-the-counter herbal medications, including human vitamins and mineral supplements, may cause serious poisoning in pets.
If your pet has ingested a human over-the-counter or prescription medication, please call your veterinarian, your local emergency animal hospital, or Pet Poison Helpline’s 24-hour animal poison control center at 800-213-6680 immediately.
Every year, tens of thousands of pet guardians call animal poison control centers or their veterinarians concerned that their dog or cat has swallowed a toxic substance.
While most conscientious pet owners are aware of poisons and other potential hazards around the home, many don’t realize that several very common over-the-counter and prescription human medications can spell disaster for a beloved pet.
9 DRUGS THAT TOP THE LIST
OF DANGEROUS HUMAN MEDICATIONS FOR PETS
1. Non-steroidal anti-inflammatory drugs (NSAIDs). Topping the list of human medications that can get into the mouths of pets are non-steroidal anti-inflammatory drugs or NSAIDs. Brand names include Advil, Motrin, and Aleve.
Your pet is extremely sensitive to compounds in these medications and can become very ill from even a very small dose. Cats can suffer kidney and liver damage, and any pet that ingests NSAIDs can develop ulcers of the digestive tract.
Symptoms of poisoning include digestive upset, vomiting, bloody stool, increased thirst, increased frequency of urination, staggering, and seizures.
2. Acetaminophen. Next on the list is another anti-inflammatory called acetaminophen, the most well known of which is Tylenol. Other drugs, including certain types of Excedrin and several sinus and cold preparations, also contain acetaminophen.
Cats are at particular risk from acetaminophen, as just two extra-strength tablets can be fatal. If your dog ingests acetaminophen, permanent liver damage can be the result. And the higher the dose, the more likely that red blood cell damage will occur.
Symptoms of acetaminophen poisoning are lethargy, trouble breathing, dark-colored urine, diarrhea, and vomiting.
3. Pseudoephedrine. Number three is pseudoephedrine. Pseudoephedrine is a decongestant compound found in a wide range of cold and sinus medications. Many of these preparations contain acetaminophen as well.
Pseudoephedrine and phenylephrine, another decongestant, are highly toxic to pets. A tablet containing just 30 milligrams of pseudoephedrine can cause a small dog to show clinical signs of toxicity, and just three tablets can be fatal.
4. Antidepressants. If your dog or cat ingests an antidepressant, symptoms can include listlessness, vomiting, and in some cases, a condition known as serotonin syndrome. This condition can cause agitation, disorientation, and an elevated heart rate, along with elevated blood pressure and body temperature, tremors, and seizures.
The drugs Cymbalta and Effexor topped the list of antidepressant pet poisonings in 2013. For some reason, kitties are drawn to these medications, which can cause severe neurologic and cardiac side effects. Other common brand names of antidepressants are Prozac and Lexapro.
5. Drugs to treat diabetes. If you or a family member takes an oral medication for diabetes, including glipizide and glyburide, you’ll want to make sure to keep these medications out of your pet’s reach. Diabetes drugs can cause a dangerous drop in your pet’s blood sugar levels, which can result in disorientation, lack of coordination, and seizures.
6. ADD and ADHD drugs. Prescription attention deficit disorder (ADD) and attention deficit hyperactivity disorder (ADHD) drugs are amphetamines and are very dangerous for pets. Ingesting even minimal amounts of these medications can cause life-threatening tremors, seizures, elevated body temperature, and heart problems. Common brand names include Concerta, Adderall, and Ritalin.
7. Vitamin D derivatives. Vitamin D derivatives like calcitriol and calcipotriene are used to treat a wide range of human conditions, including psoriasis, thyroid problems, and osteoporosis.
These compounds can be rapidly fatal if ingested by your dog or cat because they cause blood calcium level spikes. Signs of toxicosis include loss of appetite, vomiting, increased urination, and excessive thirst due to kidney failure.
8. Beta-blockers. Even taken in very small quantities, beta-blockers used to treat high blood pressure can cause serious problems for pets. Overdoses can trigger life-threatening decreases in blood pressure and a very slow heart rate.
9. Benzodiazepines and sleep aids. Benzodiazepines and sleep aids with brand names like Xanax, Klonopin, Ambien, and Lunesta, are designed to reduce anxiety and help people sleep better. However, in pets, they sometimes have the opposite effect.
About half the dogs who ingest sleep aids become agitated instead of sedated. In addition, these drugs may cause severe lethargy, incoordination, and a slowed breathing rate. In cats, some forms of benzodiazepines can cause liver failure.
Dr. Becker, Mercola Healthy Pets 3/29/15